Escitalopram/linezolid

Escitalopram/linezolid Reactions 1680, p133 - 2 Dec 2017 Serotonin syndrome: 2 case reports In a retrospective case-control study of 348 patients, two women were described, of whom a 36-year-old woman developed serotonin syndrome (SS) following treatment with escitalopram and linezolid, and a 59-year-old woman developed SS following treatment with linezolid. Case 1: A 36-year-old woman, who had a history of cystic fibrosis and major depressive disorder, was receiving escitalopram 20mg daily [indication and route not stated]. She was admitted to hospital for worsening respiratory and joint symptoms. A subsequent sputum culture returned positive for methicillin-resistant Staphylococcus aureus, for which linezolid was started on hospital day 2 [route and dosage not stated]. The same day, after the morning dose, escitalopram was stopped. She was discharged on day 4 with instructions to complete the 14-day course of antibiotics and not to take escitalopram while on linezolid. However, two days later (after eight doses of linezolid) she complained of restlessness, chills, myalgias, significant anxiety and sweats. Therefore, SS was suspected and she was advised to discontinue linezolid. Two weeks later, in a follow-up visit, it was noted that her symptoms resolved following cessation of linezolid. Case 2: A 59-year-old woman was hospitalised with complaints of several months of increasing tiredness and fatigue followed by sweats, intermittent headaches and shortness of breath. She had been taking zolpidem and continuous infusion hydromorphone, and on hospital day 25, she experienced hallucinations and confusion. Therefore, zolpidem was stopped. However, confusion persisted; thus, hydromorphone was discontinued. On day 29, she was tested positive for nonsusceptible vancomycin-resistant enterococci. Subsequently, linezolid was initiated [route and dosage not stated], along with tigecycline. Her condition deteriorated, and on day 34, she developed supraventricular tachycardia, tachypnoea, hypertension and tachycardia. Subsequently, she received adenosine and metoprolol, resulting in only minimal improvement and she was transferred to ICU. Additionally, on day 36, she developed rigidity, neck stiffness, tremors, posturing and diaphoresis. Thus, she was diagnosed with SS and linezolid was stopped. Over next 4 days, she became asymptomatic. Author comment: "No patient in either group was found to have a likely diagnosis of serotonin syndrome, although 1 (1.1%) of 87 combination therapy patients and 1 (0.4%) of 261 monotherapy patients were found to have a documented diagnosis of serotonin syndrome." Karkow DC, et al. Incidence of Serotonin Syndrome with Combined Use of Linezolid and Serotonin Reuptake Inhibitors Compared with Linezolid Monotherapy. Journal of Clinical Psychopharmacology 37: 518-523, No. 5, Oct 2017 - USA 803283951 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Escitalopram/linezolid

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page

Loading next page...
1 Page
 
/lp/springer_journal/escitalopram-linezolid-Yu0lTKJJRO
Publisher
Springer Journals
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39064-5
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p133 - 2 Dec 2017 Serotonin syndrome: 2 case reports In a retrospective case-control study of 348 patients, two women were described, of whom a 36-year-old woman developed serotonin syndrome (SS) following treatment with escitalopram and linezolid, and a 59-year-old woman developed SS following treatment with linezolid. Case 1: A 36-year-old woman, who had a history of cystic fibrosis and major depressive disorder, was receiving escitalopram 20mg daily [indication and route not stated]. She was admitted to hospital for worsening respiratory and joint symptoms. A subsequent sputum culture returned positive for methicillin-resistant Staphylococcus aureus, for which linezolid was started on hospital day 2 [route and dosage not stated]. The same day, after the morning dose, escitalopram was stopped. She was discharged on day 4 with instructions to complete the 14-day course of antibiotics and not to take escitalopram while on linezolid. However, two days later (after eight doses of linezolid) she complained of restlessness, chills, myalgias, significant anxiety and sweats. Therefore, SS was suspected and she was advised to discontinue linezolid. Two weeks later, in a follow-up visit, it was noted that her symptoms resolved following cessation of linezolid. Case 2: A 59-year-old woman was hospitalised with complaints of several months of increasing tiredness and fatigue followed by sweats, intermittent headaches and shortness of breath. She had been taking zolpidem and continuous infusion hydromorphone, and on hospital day 25, she experienced hallucinations and confusion. Therefore, zolpidem was stopped. However, confusion persisted; thus, hydromorphone was discontinued. On day 29, she was tested positive for nonsusceptible vancomycin-resistant enterococci. Subsequently, linezolid was initiated [route and dosage not stated], along with tigecycline. Her condition deteriorated, and on day 34, she developed supraventricular tachycardia, tachypnoea, hypertension and tachycardia. Subsequently, she received adenosine and metoprolol, resulting in only minimal improvement and she was transferred to ICU. Additionally, on day 36, she developed rigidity, neck stiffness, tremors, posturing and diaphoresis. Thus, she was diagnosed with SS and linezolid was stopped. Over next 4 days, she became asymptomatic. Author comment: "No patient in either group was found to have a likely diagnosis of serotonin syndrome, although 1 (1.1%) of 87 combination therapy patients and 1 (0.4%) of 261 monotherapy patients were found to have a documented diagnosis of serotonin syndrome." Karkow DC, et al. Incidence of Serotonin Syndrome with Combined Use of Linezolid and Serotonin Reuptake Inhibitors Compared with Linezolid Monotherapy. Journal of Clinical Psychopharmacology 37: 518-523, No. 5, Oct 2017 - USA 803283951 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off